Colorado, 2008Avalanche in Colorado, December 17, 2008
December 17, 2008 · NWS GJT · 1 event in 1 county or zone
A snowboarder was killed by an avalanche.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowboarder was killed by an avalanche.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 17, 3:00 AM MST, 11 hours earlier.
Area forecast discussion, Dec 17, 3:00 AM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 AM MST WED DEC 17 2008
.SHORT TERM...TODAY THROUGH THURSDAY...
UPPER CLOSED LOW OFF SRN CALIFORNIA COAST DRIFTS A LITTLE FURTHER
SOUTHWARD DURING THE DAY. THAT BACKS THE THE FLOW ALOFT MORE TO
THE SOUTH WITH TWO IMPLICATIONS...STRONG WARMING AND DRAMATIC
INCREASE IN MOISTURE. MOISTURE INCREASE CAN CURRENTLY BE SEEN IN WV
LOOP AS SUBTROPICAL MOISTURE IS PULLED NORTHWARD. WILL LIKELY SEE
INCREASING PCPN ACROSS THE SOUTHERN VALLEYS AND MTNS TODAY
SPREADING NORTHWARD THIS AFTERNOON. THE LOW OPENS AND LIFTS TOWARD
SRN NEVADA TONIGHT. MEANWHILE SPECIFIC HUMIDITY APPROACHES A VERY
RESPECTABLE 4G/KG AT THE SAME TIME OMEGA AND ISENTROPIC UPGLIDE
ARE PROVIDING LIFT. IT APPEARS THE COMBINATION OF MOISTURE AND
DURATION OF PCPN WILL LEAD TO WARNING SNOW AMOUNTS OVER THE NRN
MTNS...SO UPGRADED THEM FROM THE WATCH TO A WARNING. STILL A LITTLE
CONCERNED ABOUT SOME LOWER VALLEY LOCATIONS WHERE RAIN COULD MIX WITH
SNOW OR BECOME ALL RAIN AS H7 TEMPS WARM TO -4C.
A MODERATE COLD FRONT IS EXPECTED TO REACH WRN COLORADO EARLY
THURSDAY MORNING. THIS WILL INCREASE AREAL COVERAGE OF PCPN AND
INTENSIFY RATE OF SNOWFALL. FRONT ACCOMPANIED BY STRONG DIV-Q AND
RESPONSIVE LAPSE RATES WHICH SUGGESTS HEAVY BURSTS OF SNOWFALL.
FOR NOW WILL LEAVE WATCH ALONE FOR THE I-70 CORRIDOR AS THIS WILL
DEPEND ON MESOSCALE BANDING SETTING UP IN JUST THE RIGHT LOCATION.
ENOUGH DIFFERENCES SEEN IN THE MODELS AS WELL AS CONTINUITY ISSUES
TO POSTPONE THAT DECISION.
.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
MIDRANGE MODELS IN FAIRLY GOOD AGREEMENT AND REASONABLY CONSISTENT
WITH PREVIOUS RUNS. THURSDAY NIGHT WILL START OFF POST FRONTAL WITH
STRONG COLD ADVECTION AND NORTHWESTERLY FLOW. EVENING PRECIPITATION
SHOULD STRONGLY FAVOR NORTHWEST FACING SLOPES AND THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS. LATE AT NIGHT THE PRESSURE GRADIENT
WEAKENS AS THE FRONT MOVES INTO THE PLAINS STATES.
FRIDAY THROUGH SATURDAY...THE PATTERN QUICKLY CHANGES TO A MORE ZONAL
FLOW EARLY FRIDAY AHEAD OF A DEVELOPING TROUGH OVER WESTERN CANADA
THROUGH THE WESTERN GREAT BASIN. THIS TROUGH MOVES EAST AND PUSHING
ANOTHER COLD FRONT INTO THE FORECAST AREA LATE FRIDAY NIGHT AND
SATURDAY. HAVE INCREASED THE CHANCE OF SNOW THROUGH THE ENTIRE PERIOD
BEGINNING WITH NE UT FRIDAY THEN SPREADING EAST AND SOUTH THROUGH
SATURDAY.
SATURDAY NIGHT THROUGH SUNDAY...A DRIER NW FLOW ALOFT FOLLOWING THE
COLD FRONT ALLOWING SKIES TO CLEAR LATE SAT NIGHT. OVERNIGHT LOWS
SHOULD BE ABOUT THE COLDEST THUS FAR THIS WINTER. SUNDAY SHOULD
REMAIN COLD AND DRY.
MONDAY THROUGH WEDNESDAY...ANOTHER DEVELOPING SHORTWAVE TROUGH AND
COLD FRONT ARE PROJECTED TO MOVE THROUGH THE AREA MONDAY NIGHT AND
TUESDAY...FOLLOWED BY STRONG NW FLOW AND DRIER CONDITIONS WEDNESDAY.
&&
.AVIATION...
EXPECT WIDESPREAD MVFR TO IFR CIGS AND VSBY IN SNOW THROUGH THURSDAY
...WITH LOCAL LIFR IN THE MOUNTAINS. BRIEF PERIODS OF VFR CONDITIONS
CAN BE EXPECTED BETWEEN SHOWERS EARLY WEDNESDAY...BEFORE POOR
CONDITIONS SPREAD BACK OVER THE ENTIRE REGION WEDNESDAY NIGHT AND
THURSDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH THURSDAY MORNING FOR
THE CENTRAL AND SOUTHERN MOUNTAINS AND SOUTHWEST VALLEYS...
INCLUDING ZONES 9/12/14/17/18/19/21/22/23.
WINTER STORM WARNING WEDNESDAY NIGHT THROUGH THURSDAY FOR
THE NORTHERN MOUNTAINS AND VAIL PASS...INCLUDING ZONES
3/4/10/13.
WINTER STORM WATCH LATE WEDNESDAY NIGHT THROUGH THURSDAY FOR
THE INTERSTATE 70 CORRIDOR FROM GRAND JUNCTION EAST THROUGH
RIFLE...INCLUDING ZONES 6 AND 7.
.UT...WINTER STORM WARNING THROUGH THURSDAY FOR THE LA SAL AND
ABAJO MOUNTAINS...ZONE 28.
WINTER STORM WATCH LATE WEDNESDAY NIGHT THROUGH THURSDAY
FOR THE INTERSTATE 70 CORRIDOR...MOAB AND CANYONLANDS...
INCLUDING ZONES 27 AND 29.
SHORT TERM.....MC
LONG TERM......CJC
AVIATION.......JDC/CJCHazardous weather outlook, Dec 17, 2:50 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 AM MST WED DEC 17 2008
COZ001>014-017>023-UTZ022>025-027>029-181030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
250 AM MST WED DEC 17 2008
...NUMEROUS WINTER STORM WARNINGS AND WATCHES IN EFFECT TODAY
THROUGH THURSDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL INCREASE THIS MORNING OVER THE SOUTHERN VALLEY AND
MOUNTAINS...SPREADING NORTHWARD DURING THE AFTERNOON. SNOW INTENSITY
WILL INCREASE TONIGHT AS THE NEXT WEATHER SYSTEM APPROACHES THE
REGION FROM THE SOUTHWEST. SNOW WILL CONTINUE TO ACCUMULATE OVER THE
MOUNTAINS ACROSS SOUTHEAST UTAH AND WESTERN COLORADO...AND VALLEYS
ACROSS SOUTHWEST COLORADO. HAZARDOUS WINTER DRIVING CONDITIONS WILL
CONTINUE...WITH MOST ROADS THROUGH THE MOUNTAINS REMAINING SNOWPACKED
AND ICY...AND OCCASIONALLY IMPASSIBLE. PLEASE VISIT
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION REGARDING THIS
WINTER STORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM WILL CONTINUE TO IMPACT THE REGION THURSDAY WITH
PERIODS OF LOCALLY HEAVY SNOW. FRIDAY THROUGH TUESDAY SEVERAL PACIFIC
STORMS WILL ROLL THROUGH THE REGION. THIS WILL CONTINUE TO BRING
SNOWFALL TO THE MOUNTAINS AND A CHANCE OF SNOW TO THE VALLEYS.
TRAVEL INTO THE HIGH COUNTRY WILL REMAIN HAZARDOUS. TRAVELERS CAN
EXPECT PERIODS OF LOW VISIBILITY AND ICY AND SNOWPACKED ROADS OVER
THE MOUNTAIN PASSES...AS WELL AS VERY COLD TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS.
MC/CJC
Avalanche, West Elk and Sawatch Mountains
- When
- December 17, 2:00 PM MST to 2:02 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Sometime during the afternoon, a 36 year old male snowboarder was caught and killed in an avalanche approximately 2 miles northwest of Crested Butte. The soft slab avalanche occurred in an area known as Happy Chutes. The avalanche ran about 1,500 vertical feet, carrying the victim through a dense grove of trees, over a 20 to 30 foot cliff, then down a tight gully and finally to a stand of small trees. The victim was found about a week later under 3 to 4 feet of snow.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, December 17 to 18, 20081 death · 10 events
- Heavy Snow in Washington, December 17 to 18, 2008$750,000 · 11 events
- Heavy Snow in Nevada, December 17, 2008$500,000 · 2 events
- Dense Fog in Louisiana, December 17, 20086 injured · $20,000 · 1 event
- Winter Weather in Vermont, December 17, 2008$80,000 · 16 events
- Winter Weather in New York, December 17, 2008$45,000 · 9 events
- Winter Weather in New York, December 17, 200827 events
- Heavy Snow in Washington, December 17 to 19, 20089 events
- Heavy Snow in Washington, December 17 to 18, 20087 events
- Winter Storm and Heavy Snow in Washington, December 17 to 18, 20086 events
- Winter Storm and Frost and Freeze in California, December 17 to 18, 20085 events
- Lake-Effect Snow and Winter Weather in Michigan, December 17 to 20, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146882.